Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

When cleaning a surgical incision, in which direction should the nurse clean?

  1. ABack and forth along the incision with the same swab
  2. BIn circles from the outside in, reusing the swab
  3. CFrom the surrounding skin towards the incision with one swab
  4. DFrom the incision outwards, using a new swab for each stroke
2.Nursing fundamentalsHard

What is the most common cause of ABO-incompatible blood transfusions?

  1. AAllergies to the plastic bag
  2. BGiving blood too slowly
  3. CErrors in identifying the patient or the sample
  4. DFaulty storage of blood at the wrong temperature
3.Clinical nursingMedium

A patient with anaphylaxis is hypotensive but has no breathing difficulty. How should they be positioned?

  1. ASitting upright with the legs dangling
  2. BLying flat, with the legs raised
  3. CLying face down
  4. DStanding up and walking around
4.Clinical nursingHard

Shortly after starting a transfusion, a patient becomes breathless, wheezy and hypotensive with facial swelling. What should the nurse do first?

  1. ASlow the transfusion rate and recheck the observations in an hour
  2. BStop the transfusion, keep IV access and call for urgent help
  3. CFinish the unit quickly so the exposure time is as short as possible
  4. DGive paracetamol and an antihistamine and continue the transfusion
5.Arterial blood gas interpretationMedium
pH7.357.457.53PaCO₂mmHg354550HCO₃⁻mmol/L222640uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.53, PaCO₂ 50 mmHg (6.7 kPa) and HCO₃⁻ 40 mmol/L. The primary disorder is metabolic alkalosis. How far is it compensated? Click your answer.

pH 7.53PaCO₂ 50 mmHg (6.7 kPa)HCO₃⁻ 40 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
6.Arterial blood gas interpretationHard
pH7.357.457.24PaCO₂mmHg354565HCO₃⁻mmol/L222627acutechronicacute on chronic

A practice gas shows a respiratory acidosis: pH 7.24, PaCO₂ 65 mmHg (8.7 kPa), HCO₃⁻ 27 mmol/L. Use the rules ‘HCO₃⁻ rises 1 mmol/L per 10 mmHg (acute) or 3.5 mmol/L per 10 mmHg (chronic)’ to classify it. Click your answer.

pH 7.24PaCO₂ 65 mmHg (8.7 kPa)HCO₃⁻ 27 mmol/L
  1. 1acute
  2. 2chronic
  3. 3acute on chronic
7.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 32/min, SpO₂ 94% on supplemental oxygen, blood pressure 90/54 mmHg, pulse 114/min, alert, temperature 36.0 °C. What is the NEWS2 total score?

RR 32SpO₂ 94%O₂SBP 90HR 114AT 36.0 °C
NEWS2 =
8.Clinical assessment scoresHard
underweighthealthy weightoverweightobesity class Iobesity class IIobesity class III

Practice exercise (made-up values, not clinical guidance). An adult weighs 45 kg and is 160 cm tall. Calculate the BMI and click the WHO weight category.

45 kg160 cm
  1. 1underweight
  2. 2healthy weight
  3. 3overweight
  4. 4obesity class I
  5. 5obesity class II
  6. 6obesity class III
9.Enteral & parenteral nutrition calculationsMedium
44 g/L1.2 g/kg/day40 mL/h72 kg16 h/dayΔP = ? g

Practice exercise (made-up values, not clinical guidance). A 72 kg patient needs 1.2 g of protein per kg a day. The tube feed contains 44 g of protein per litre and runs at 40 mL/h for 16 hours a day. How many grams of extra protein ΔP a day are still needed? Round to one decimal place.

72 kg1.2 g/kg/day44 g/L40 mL/h · 16 h
ΔP = g/day
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 12.5%1800 mLamino acids 4.25%1800 mLlipid 10%500 mL · 1.1 kcal/mLdextrose 3.4 kcal/gamino acids 4 kcal/gE = ? kcal

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 1800 mL of parenteral nutrition with final concentrations of 12.5% dextrose and 4.25% amino acids, plus 500 mL of 10% lipid emulsion (1.1 kcal/mL). Find the total energy E the patient receives in kcal per day. Round to the nearest whole number.

1800 mLdextrose 12.5%amino acids 4.25%lipid 500 mL · 1.1 kcal/mL
E = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVatrial flutter, 2:1 conductionsinus arrhythmiaatrial fibrillationsinus rhythm with PVCs

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1atrial flutter, 2:1 conduction
  2. 2sinus arrhythmia
  3. 3atrial fibrillation
  4. 4sinus rhythm with PVCs
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mV

This lead II strip shows second-degree AV block type I (Wenckebach). Measure the PR interval of the last conducted beat before a non-conducted P wave (the longest PR), in seconds.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
longest PR = s
13.Prioritization & delegationMedium

A pregnant nurse is on the unit. Which patient should the charge nurse avoid assigning to her?

  1. AA patient with a fractured wrist
  2. BA patient with a sealed radioactive implant for cervical cancer
  3. CA patient with type 2 diabetes who needs insulin teaching before discharge
  4. DA patient after a hip replacement
14.Prioritization & delegationHard

A nurse thinks a prescribed dose is unsafe. The prescriber says to give it anyway. What should the nurse do?

  1. AGive the dose, because the prescriber is now responsible for it
  2. BSkip the dose quietly and say nothing to avoid conflict
  3. CHold the dose and escalate through the chain of command
  4. DGive half the dose as a compromise and document the reason
15.Infection control & patient safetyMedium

A parent calls because a toddler has swallowed some household cleaner. The child is awake and breathing normally. What should the nurse advise first?

  1. AWait to see whether any symptoms develop over the next day
  2. BGive syrup of ipecac from the medicine cabinet
  3. CMake the child vomit, using a finger at the back of the throat
  4. DContact the local poison advice service now for specific advice
16.Infection control & patient safetyHard

A chemical cloud has been released near the hospital, and authorities order “shelter in place”. What should staff do?

  1. AEvacuate all patients into the car park at once
  2. BKeep everyone inside, close windows and doors and shut off outside air intake
  3. CSend all visitors home through the main entrance
  4. DOpen the windows to let fresh air into the wards and dilute the chemical
17.Lab values & electrolytesMedium

In the US, when is a pregnant woman without known risk factors usually screened for gestational diabetes?

  1. AOnly after the baby is born
  2. BAt about 6–8 weeks of pregnancy
  3. CAt about 38–40 weeks of pregnancy
  4. DAt about 24–28 weeks of pregnancy
18.Lab values & electrolytesHard

A patient with advanced chronic kidney disease has a mildly raised troponin that has stayed the same on several tests over months. There is no chest pain and the ECG is unchanged. What is the best interpretation?

  1. AA laboratory error, because troponin is never raised in kidney disease
  2. BProof of an acute myocardial infarction that needs emergency treatment now
  3. CA chronic stable rise; infarction needs a rising or falling pattern
  4. DA sign of skeletal muscle injury, because troponin comes from all muscles

3Solutions

1.Nursing fundamentals

Answer: D · From the incision outwards, using a new swab for each stroke

Why this is the answer

The incision is the cleanest area, so cleaning moves from it outwards. Using a fresh swab each time avoids bringing skin bacteria back into the wound.

Answer

D · From the incision outwards, using a new swab for each stroke
2.Nursing fundamentals

Answer: C · Errors in identifying the patient or the sample

Why this is the answer

Most wrong-blood events come from identification errors, for example a mislabelled sample or skipping the bedside identity check. Positive patient identification at every step prevents them.

Answer

C · Errors in identifying the patient or the sample
3.Clinical nursing

Answer: B · Lying flat, with the legs raised

Why this is the answer

Lying flat with the legs raised supports circulation in anaphylactic shock. Patients with breathing difficulty may prefer to sit up, but should not stand or walk, as this can cause collapse.

Answer

B · Lying flat, with the legs raised
4.Clinical nursing

Answer: B · Stop the transfusion, keep IV access and call for urgent help

Why this is the answer

Severe transfusion reactions, including anaphylaxis, require immediately stopping the transfusion, keeping venous access, following the ABCDE approach and treating anaphylaxis with IM adrenaline.

Answer

B · Stop the transfusion, keep IV access and call for urgent help
5.Arterial blood gas interpretation

Answer: partially compensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.53: alkalaemia (above 7.45)
PaCO₂ 50 mmHg: high (35–45)
HCO₃⁻ 40 mmol/L: high (22–26)

Compensation

partially compensated

Answer

partially compensated
6.Arterial blood gas interpretation

Answer: acute

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected HCO₃⁻

acute: 24 + 1·2.5 = 26.5 mmol/L
chronic: 24 + 3.5·2.5 = 32.75 mmol/L

Compare

measured: 27 mmol/L → acute

Answer

acute
7.Clinical assessment scores

Answer: NEWS2 = 12

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 32/min → 3
SpO₂ 94% → 1
on oxygen → 2
SBP 90 mmHg → 3
HR 114/min → 2
alert (A) → 0
T 36.0 °C → 1

Add

NEWS2 = 3 + 1 + 2 + 3 + 2 + 0 + 1 = 12

Answer

NEWS2 = 12
8.Clinical assessment scores

Answer: underweight

Body mass index: BMI = weight (kg)/height (m)², with the height converted to metres first. With pounds and inches, BMI = 703 × weight (lb)/height (in)². WHO adult categories: below 18.5 underweight, 18.5–24.9 healthy weight, 25.0–29.9 overweight, 30.0–34.9 obesity class I, 35.0–39.9 obesity class II and 40 or more obesity class III.

BMI

BMI = 45/1.6² = 17.58

Category

underweight

Answer

underweight
9.Enteral & parenteral nutrition calculations

Answer: ΔP = 58.2 g/day

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Protein needed

1.2·72 = 86.4 g/day

Protein from the feed

40·16 = 640 mL = 0.64 L
0.64·44 = 28.16 g/day

Shortfall

ΔP = 86.4 − 28.16 = 58.24 ≈ 58.2 g/day

Answer

ΔP = 58.2 g/day
10.Enteral & parenteral nutrition calculations

Answer: E = 1621 kcal/day

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 12.5·1800/100 = 225 g
amino acids: 4.25·1800/100 = 76.5 g

Kilocalories per component

dextrose: 225·3.4 = 765 kcal
amino acids: 76.5·4 = 306 kcal
lipid: 500·1.1 = 550 kcal

Total energy

E = 765 + 306 + 550 = 1621 kcal/day

Answer

E = 1621 kcal/day
11.ECG rhythm strip interpretation

Answer: atrial fibrillation

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: 11 QRS complexes in 6 s, × 10 = 110 per minute.
2. Rhythm: irregularly irregular, R–R from 0.46 to 0.72 s with no pattern.
3. P waves: none; the baseline shows small irregular fibrillatory waves.
4. PR interval: not measurable.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

atrial fibrillation

Answer

atrial fibrillation
12.ECG rhythm strip interpretation

Answer: longest PR = 0.32 s

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

March out the P waves

P–P = 1.00 s, regular; one P wave in every 3 is not conducted

PR in each group

PR₁ = 0.20 s, PR₂ = 0.32 s

Answer

longest PR = 0.32 s

The biggest step in PR comes between the first and second beats of a group; later steps are smaller, which is why the R–R intervals shorten before the pause.

13.Prioritization & delegation

Answer: B · A patient with a sealed radioactive implant for cervical cancer

Why this is the answer

A sealed radioactive implant (brachytherapy) emits radiation, and pregnant staff should not care for these patients. The other patients pose no special risk to a pregnancy.

Answer

B · A patient with a sealed radioactive implant for cervical cancer
14.Prioritization & delegation

Answer: C · Hold the dose and escalate through the chain of command

Why this is the answer

A nurse who believes an order is unsafe does not give it, documents the concern, and escalates through the chain of command until it is resolved. Changing the dose alone or silently omitting it is unsafe and outside nursing scope.

Answer

C · Hold the dose and escalate through the chain of command
15.Infection control & patient safety

Answer: D · Contact the local poison advice service now for specific advice

Why this is the answer

A poison advice service (poison control in the US, or NHS 111 in the UK) can give advice for the exact product. Inducing vomiting is not recommended, because corrosive products can burn the esophagus again and vomit can be aspirated. Emergency services are called if the child has trouble breathing or is drowsy.

Answer

D · Contact the local poison advice service now for specific advice
16.Infection control & patient safety

Answer: B · Keep everyone inside, close windows and doors and shut off outside air intake

Why this is the answer

Sheltering in place keeps people inside, away from the hazard. Windows and doors are closed and ventilation systems that bring in outside air are shut off until the all-clear.

Answer

B · Keep everyone inside, close windows and doors and shut off outside air intake
17.Lab values & electrolytes

Answer: D · At about 24–28 weeks of pregnancy

Why this is the answer

Placental hormones increase insulin resistance in the second half of pregnancy, so US guidance recommends screening all women at 24–28 weeks, with earlier testing for those with risk factors. In the UK, NICE recommends an oral glucose tolerance test at 24–28 weeks only for women with risk factors.Checked against: Glucose screening tests during pregnancy · MedlinePlus (NIH) (2026); Gestational diabetes · MedlinePlus (NIH) (2026)

Answer

D · At about 24–28 weeks of pregnancy
18.Lab values & electrolytes

Answer: C · A chronic stable rise; infarction needs a rising or falling pattern

Why this is the answer

Troponin is often chronically raised in CKD and other conditions. Acute infarction is diagnosed by a rise and/or fall in troponin together with symptoms or ECG changes, so serial results are compared with the patient's baseline.Checked against: Troponin Test · MedlinePlus (NIH) (2023)

Answer

C · A chronic stable rise; infarction needs a rising or falling pattern

ExamProblems · examproblems.com/courses/nursing-fundamentals